Hail, Cass
- When
- April 17, 7:14 PM CST
- Where
- Cass County, 0.52 mi W of Lewis
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.300, -95.090
Warm air advection increased across the area through the day with a warm front draped across northern Iowa by the afternoon. Meanwhile a cold front was approaching Iowa from the northwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Warm air advection increased across the area through the day with a warm front draped across northern Iowa by the afternoon. Meanwhile a cold front was approaching Iowa from the northwest. Storms developed in the early evening in far southwest Iowa, moving across southern Iowa through late evening and overnight. Initial storms were surface based with CAPE exceeding 2000 J/kg and sweeping low level curvature in hodographs. Rotating updrafts supported hail growth with initial surface based storms resulting in a tornado in Union County. Storms became elevated overnight but remained strong, fueled by a strong 70+ knot low level jet. As storms in southern Iowa tapered off overnight additional storms developed along the boundary there. These storms became quite strong, producing golf ball to baseball sized hail from around 2 AM and lasting until after 5 AM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 5:34 PM CST, 1 hour 40 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA Issued by National Weather Service Duluth MN 634 PM CDT Thu Apr 17 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail. - Widespread chances for rain on Sunday with a few storms possible southeast. - Cooler this weekend with temperatures back into the 60s and 70s much of next week. && .DISCUSSION... Issued at 254 PM CDT Thu Apr 17 2025 The primary focus this forecast cycle is on the severe weather potential through tonight, Currently as of 3 pm, a cold front extends across the southeast third of Nebraska and just entering far NW Iowa. The area immediately ahead of the cold front is becoming surface based uncapped with around 2000+ J/kg of CAPE while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front extends eastward through central Iowa. Thunderstorms have developed north into southwest Minnesota with a few storms beginning to develop over far northwest Iowa. Expect storms to increase late this afternoon and especially this evening as the low level jet increases. The low level jet will increase to 70 kts and will focus into central/south central Iowa. Expect a few supercells to develop during this period. Looking at soundings, a stout elevated mixed layer (EML) is currently over central Iowa and that elevated warm layer will not completely erode overnight. Widespread strato cumulus is in place over the southwest 2/3rds of Iowa and that has caused surface temperatures to cool this afternoon from earlier highs. Therefore, while a few surface based storms are possible over western Iowa early, this convection should become more elevated overnight. Bufkit soundings at KDSM tonight have elevated storm bases near 5-6 kft and regarding the hodograph and shear, removing the lowest 5 kft from these removes much of the directional shear and the large looping of the hodograph and the shear becomes mostly unidirectional speed shear. This profile may lead to splitting storms with left mover supercells capable of large hail also. Lifting the parcels from the 5-6 kft level also maximizes CAPE and instability values. So still expect large hail with storms but this event may evolve a little differently than what some of the CAM runs suggest given the potential splits. A brief tornado threat may occur over the far southwest/west central DMX warning area before storms become more elevated. The EML becomes re-established over central Iowa behind the evening storms but there is the potential for additional storms over northern Iowa after 06z with an additional threat for large hail producing supercells. The layer below the EML remains quite saturated into Friday and with a fair amount of turbulence. While shallow showers could develop, it may be more of a drizzle scenario into Friday. The boundary will move slowly southeast overnight with dew points in the upper 50s to low 60s pooling along the boundary. This will mainly impact overnight low temperatures as the surface based instability is capped. Temperatures Friday will vary as the boundary continues its slow pace southeast so highs in the 70s are expected over the far southeast and 50s over much of the rest of the area. The weekend will be cooler with highs in the 50s to low 60s on Saturday. Currently have highs in the 50s on Sunday however saturating soundings and dewpoints only in the 30s and 40s would suggest temperatures may be much cooler and in the 40s. Will take a closer look after today's event. An upper low is still on track to lift into northern Missouri on Sunday with precipitation spreading across much of Iowa. Some instability does reach southeast Iowa so a few embedded thunderstorms are possible. Next week looks warmer again with highs back into the 60s and 70s with a few low chances for precipitation. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 625 PM CDT Thu Apr 17 2025 A cold front will move across Iowa this evening and tonight with scattered thunderstorms along the front. Added a PROB30 mention for hail in the KDSM TAF between 03 and 06Z, and will monitor radar trends as severe thunderstorms move east of Nebraska this evening. Widespread IFR conditions in stratus will develop behind the cold front late tonight into Friday morning, slowly lifting into the MVFR range into the afternoon. Some pockets of fog and drizzle will be associated with the low stratus. Will also be watching the potential for a secondary round of thunderstorms to develop behind the cold front across northern Iowa late tonight after 06Z, potentially impacting KFOD, KMCW and KALO. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...PA
Hazardous Weather Outlook National Weather Service Des Moines IA 248 PM CDT Thu Apr 17 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-182000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 248 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an Enhanced Risk for severe storms across southwest and south-central Iowa, with a Slight Risk elsewhere. The main threat will be very large hail, 2 inches or larger, but damaging winds and a few tornadoes are also possible across southwest Iowa. Greatest risk for severe storms will be between 5 pm today and 2 am Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances are in the forecast late Sunday and again on Tuesday. The severe weather potential for Sunday is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening.
Special Weather Statement National Weather Service Des Moines IA 513 PM CDT Thu Apr 17 2025 IAZ005>007-016-017-024>026-180030- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, and Hampton 513 PM CDT Thu Apr 17 2025 ...Stronger Winds Developing over Northern Iowa... Southeast winds are increasing across the area due to an approaching storm. Winds of 30 to 35 mph with gusts to 45 mph are occurring over the region. The winds will remain brisk for the next several hours. If traveling across northern Iowa; be aware of cross winds while driving along all highways and interstates but especially east west directed travel. Persons in high profile vehicles or towing a trailer may experience more difficult travel due to the stronger winds and wind gusts. REV
Special Weather Statement
National Weather Service Des Moines IA
534 PM CDT Thu Apr 17 2025
IAZ004-005-172300-
Kossuth IA-Emmet IA-
534 PM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES THROUGH 600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa Lake, or 10 miles south of Fairmont, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iowa Lake and Dolliver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.
&&
LAT...LON 4350 9431 4349 9428 4337 9459 4343 9467
4350 9456
TIME...MOT...LOC 2233Z 240DEG 30KT 4348 9451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
REVThe Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
26 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Largest hail up to one inch in diameter.
The tornado developed in southwest Union county and tracked through rural portions of the county. Four properties reported damage, ranging from damage to outbuildings to shingle damage to a home.
Spotter reported a lot of blowing dust with the gusty winds.
Penny sized hail reported in Norwalk by broadcast media.
Spotter reported dime to quarter sized hail.
Quarter sized hail reported at the US 169 and US 34 intersection.
Report via social media.
Report via social media.
Report via social media.
Report via mping.
Report via mping, time adjusted based on radar.
Report via mping.
Picture of numerous hailstones close to golf ball sized. Occurred over several minutes.
Golf ball hail occurring throughout Hampton.
Report via mping.
Report via mping.
Photos of baseball sized hail north of Waverly. Time estimated via radar.
Photo via social media. Time estimated by radar.
Numerous hailstones pictured with the largest up to ping pong ball sized.
Damage to a farm out building.
Iowa DOT reported three semis blown over by strong winds on I-35 near milepost 174.
Public photos of tennis ball sized hail.
Ground covered in hail with largest up to 1.5 inches in diameter.
Siding damaged by wind driven hail. Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyThe tornado archive for Iowa, 2025Warnings in Iowa, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257877, 1257878, 1257879, 1257880, 1257881, 1252142, 1257883, 1257884, 1257885, 1257886, 1257888, 1257889, 1257890, 1257891, 1257892, 1257893, 1257896, 1257897, 1257899, 1257898, 1257900, 1257901, 1257903, 1257904, 1257905, 1257906, 1257907, 1257908, 1257910, 1257912, 1257913, 1257914.